California, 2022

Flash Flood in California, September 23, 2022

September 23, 2022 · NWS PSR · 1 event in 1 county or zone

5+) and moderate to high instability (MLCAPE of 1000-2000 J/KG) led to the development of terrain and diurnally induced thunderstorm activity across portions of southwest Arizona during the afternoon hours. Some of this activity spread westward across the Lower Colorado River Valley towards extreme eastern Riverside County, where a slowing moving thunderstorm led to flash flooding and debris…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An abundance of moisture (PWAT 1.5+) and moderate to high instability (MLCAPE of 1000-2000 J/KG) led to the development of terrain and diurnally induced thunderstorm activity across portions of southwest Arizona during the afternoon hours. Some of this activity spread westward across the Lower Colorado River Valley towards extreme eastern Riverside County, where a slowing moving thunderstorm led to flash flooding and debris flow along Highway 95 north of Blythe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 12:44 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 23, 12:44 PM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
144 PM MST Fri Sep 23 2022

.SYNOPSIS...
Residual monsoon moisture across southern Arizona will allow for
more isolated showers and thunderstorms mainly in the afternoon
today across higher terrain areas. High pressure will then
strengthen across the region through the weekend aiding in an
eventual return to dry conditions areawide and temperatures
warming to above normal. The above normal temperatures are likely
to peak early next week with daytime highs as warm as 105 degrees
in the Phoenix area to closer to 105-110 degrees across the lower
deserts of southeast California. Excessive Heat Warning now in
effect Sunday through Tuesday for western portions of Imperial
county.

&&

.DISCUSSION...
Main change with this forecast package was issuing an Excessive
Heat Warning for the western half of Imperial county, which
includes the Imperial valley. The warning is in effect this Sunday
through next Tuesday with highs in the warned area nearing 110
degrees. There have only been 7 times that El Centro has reached
110 degrees or above on or after September 25th. The latest 110 or
above record was set on October 1st, 1980.

Plenty of moisture remains in place, with PWATs above the 90th
percentile across our entire forecast area. This, combined with
plenty of daytime heating will continue to support terrain driven
thunderstorms this afternoon and evening. Current SPC mesoscale
analysis shows the best instability, both surface and mixed layer,
across southwest Arizona, and this is where some very strong
storms have developed and continue to develop this afternoon.
Slightly less instability across the high terrain east of Phoenix,
but still plenty to support strong thunderstorms. DCAPE is higher
today due to some drying in the sub-cloud layer, and thus the wind
threat will be slightly higher today than yesterday, and there is
a 10-30% chance of seeing wind speeds greater than 35 mph with any
of these storms across our Arizona counties. Best chances over
southwest Arizona, as well as northwest Pinal and southern Gila
county in south-central Arizona. HREF continues to indicate that
strong outflows from these distant storms to the west and
east/southeast of the Phoenix area will try to propagate into the
lower deserts, interact, and produce isolated storms. The most
likely solution for most of the Phoenix area is brief gusty winds
early this evening with isolated storms edging close to the
outskirts of the Phoenix metro (e.g. Buckeye, Scottsdale, East
Mesa). Most areas won’t see storms, but those that do will have
the potential for strong winds, lightning, and brief heavy rain
leading to localized flooding. Due to the potential for gusty
winds, there could also be some isolated areas of blowing dust in
dust prone areas in southwest and south-central Arizona. Storm
motion isn’t that fast so some of these cells are producing 1-2”
an hour rainfall rates and thus isolated flooding will be a
concern with any of these stronger cells.

Prevailing west southwesterly flow aloft will gradually lead to
drying conditions into Saturday with the convective potential
reducing further as PWATs drop from 1.4-1.7" today to 1.2-1.4"
Saturday. The ridge currently centered well to our east is also
forecast to redevelop directly over our region starting Saturday
and this will add additional convective inhibition over the area.

Forecast concern then shifts toward warming conditions and the
potential for heat impacts as early as Sunday as H5 heights rise
to around 590dm across the region, or easily above the 90th
percentile of climatology for the period. Much drier conditions
are also seen starting Sunday with northerly dry flow taking over
and any lingering low level moisture getting mixed out Sunday
afternoon. NBM forecast highs Sunday warm to 101-103 degrees in
the Phoenix area to 105-107 degrees across the western deserts.
The peak of this late season heat should occur early next week
with highs up to around 105 degrees in Phoenix to 106-109 degrees
across the western deserts. This would represent fairly widespread
Moderate HeatRisk across the area and even some very localized
High HeatRisk over the western deserts, particularly across the
western half of Imperial County.

Starting Tuesday, model ensembles show the ridge shifting slightly
farther to the east and this may be enough to allow for some
modest moisture return into southern and central Arizona, possibly
resulting in a few isolated high terrain showers and/or storms.
This moisture may improve a bit more through the middle part of
next week, but for now it does not look like it will provide
anything more than modest chances across higher terrain areas.
Temperatures will also start to moderate some through the middle
of next week with the increased moisture, but the ridge will be
fairly slow to weaken likely keeping temperatures at least a few
degrees above normal through the rest of next week.

&&

.AVIATION...Updated 1759Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, aob 8 kts, will prevail through the TAF period for
all terminals, with extended periods of calm to light and variable
during typical diurnal wind shifts. Isolated storms are expected
to develop through the afternoon, primarily in the high terrain to
the north and east, as well as areas well to the south and west.
Chances for storms in the metro are quite low, around 10% or less,
but outflow winds could survive into the metro this evening,
mainly between 2-6Z. Odds for winds greater than 30 knots with an
outflow this evening is around 10-30%, which it too low to include
any indication of stronger winds in the TAFs. Clouds through the
day will be mostly SCT to occasionally BKN with bases mostly aoa
8-9 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will remain very light through the TAF period at both
terminals with extended periods of variability. A light sundowner
wind this evening at KIPL may shift winds more westerly for a
couple hours. Storms developing in La Paz county AZ today will be
capable for pushing outflow boundaries toward KBLH this
afternoon, which could temporarily shift and increase winds. There
are 10-20% odds for outflow winds in excess of 30 kts and similar
odds of VCSH/VCTS. Clouds will mostly be FEW to SCT with bases
aoa 8-9 kft.

&&

.FIRE WEATHER...
Ample low level moisture will continue for one more day bringing
at least slight chances for showers and thunderstorms across
southern Arizona, highly favoring elevated terrain areas. High
pressure will then strengthen across the region as drying
conditions over the weekend ends rain chances areawide by Sunday.
Min RHs mostly above 30% today will drop quickly over the weekend
with readings into the teens by Sunday, remaining there through
at least the first half of next week. Winds will generally be
light through the period, following typical diurnal trends.
Temperatures will rise to above normal readings by this weekend
with highs around 105 degrees across the lower deserts by early
next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning from 11 AM Sunday to 11 PM MST Tuesday
     for CAZ562-566-567.

&&

DISCUSSION...Feldkircher/Kuhlman
AVIATION...Benedict
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Sep 23, 2:00 PM PST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
300 PM MST Fri Sep 23 2022

AZZ547-556-557-232245-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
300 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 345 PM MST...

At 259 PM MST, Doppler radar was tracking strong thunderstorms over
Punkin Center and Sunflower. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Valley, Sycamore Creek, Sunflower, Ballantine Trailhead, Punkin
Center and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 211 and 229.
AZ Route 188 between mile markers 254 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3401 11143 3396 11139 3391 11128 3384 11120
      3376 11125 3376 11157 3401 11146
TIME...MOT...LOC 2159Z 206DEG 1KT 3389 11132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Sep 23, 2:14 PM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
314 PM MST Fri Sep 23 2022

AZZ538-232300-
Tonopah Desert AZ-
314 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of Maricopa County
through 400 PM MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Tonopah, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Interstate 10 between mile markers 99 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 11264 3343 11279 3358 11301 3373 11292
      3373 11289
TIME...MOT...LOC 2214Z 296DEG 5KT 3363 11289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GL
Special weather statement, Sep 23, 3:01 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Fri Sep 23 2022

AZZ532-535-536-CAZ565-232345-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-
401 PM MST Fri Sep 23 2022

...Outflow boundary will impact portions of southwestern Yuma and
southeastern Imperial Counties through 445 PM MST/445 PM PDT/...

At 400 PM MST/400 PM PDT/, Doppler radar was tracking an outflow
boundary along a line extending from 22 miles north of Algodones
Dunes to near Andrade to 7 miles south of Ligurta. Movement was
southwest at 40 mph.

HAZARD...Winds in excess of 40 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton,
Gordon's Well, Algodones Dunes, Kinter, Andrade, Winterhaven, Araby,
Blaisdell and Ligurta.

This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 62 and 96.
AZ Route 95 between mile markers 29 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 11474 3251 11482 3255 11479 3256 11481
      3262 11481 3266 11475 3272 11472 3269 11522
      3300 11481 3280 11454 3265 11404 3235 11434
TIME...MOT...LOC 2300Z 046DEG 33KT 3305 11498 3267 11474 3256 11432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Sep 23, 3:45 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
445 PM MST Fri Sep 23 2022

AZZ535-240030-
Southeast Yuma County AZ-
445 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 530 PM MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm 36
miles south of Mohawk, or 50 miles southeast of Fortuna Foothills.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3213 11364 3220 11386 3224 11390 3236 11364
      3211 11355
TIME...MOT...LOC 2345Z 252DEG 2KT 3220 11374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Sep 23, 4:13 PM PST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
513 PM MST Fri Sep 23 2022

AZZ540-550-551-553-554-559-240100-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-West Pinal County AZ-
513 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Maricopa, or 11 miles west of Sun Lakes, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chandler, Sun Lakes, Maricopa, Bapchule, Estrella Sailport, Firebird
Lake, Ak-Chin Village and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 163 and 175.
AZ Route 87 between mile markers 157 and 162.
AZ Route 238 between mile markers 35 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3310 11227 3333 11214 3322 11175 3298 11199
TIME...MOT...LOC 0013Z 321DEG 15KT 3316 11206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Special weather statement, Sep 23, 4:38 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
538 PM MST Fri Sep 23 2022

AZZ548-551-553-240115-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
East Valley AZ-
538 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 615 PM MST...

At 538 PM MST, Doppler radar was tracking a strong thunderstorm over
Gilbert City Hall, or over Gilbert, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Gilbert City Hall, Tumbleweed Park, Chandler City Hall, San Tan
Village Mall, Seville, Freestone Park, Fiesta Mall, Phoenix Mesa
Gateway Airport and Higley.

This includes the following highways...
US Highway 60 between mile markers 178 and 188.
AZ Route 87 between mile markers 161 and 172.
AZ Route 202 between mile markers 31 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 11159 3334 11158 3319 11160 3322 11188
      3340 11187
TIME...MOT...LOC 0038Z 272DEG 5KT 3331 11180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL

The radar

The Yuma radar (KYUX), 171 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
September 23, 4:40 PM PST to 6:40 PM PST
Where
Imperial County, 42.76 mi NNE of Palo Verde to 28.26 mi NNE of Palo Verde
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.033, -114.561

Water, rocks, and debris were reported across Hwy 95 north of Blythe. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056588.